Alert archive / Kansas / Flash Flood Warnings in 2008
Flash Flood Warning 30, NWS Wichita, KS
NWS Wichita, KS issued this flash flood warning at Aug 10, 2008, 3:19 AM CDT for Montgomery County, Kansas. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 10, 2008, 3:19 AM CDT (08:19 UTC)
- Expired
- Aug 10, 2008, 7:47 AM CDT
- In force
- 4 hr
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Montgomery County, KS
The radar
The Tulsa radar (KINX), 107 km from the middle of the area, began a volume at 08:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 10, 6:43 AM CDT | FLASH FLOOD | 4 S Elk City, KS | LAW ENFORCEMENT REPORTS NUMEROUS COUNTY ROADS ARE WATER COVERED SOUTH OF ELK CITY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 204 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 8.3 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1744 J/kg
- Mixed-layer CIN
- -151 J/kg
- Mixed-layer LCL
- 1000 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 256 m²/s²
- 0-3 km storm-relative helicity
- 525 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KICT 100819
FFWICT
KSC125-101315-
/O.NEW.KICT.FF.W.0030.080810T0819Z-080810T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
319 AM CDT SUN AUG 10 2008
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
MONTGOMERY COUNTY IN SOUTHEAST KANSAS.
* UNTIL 815 AM CDT.
* AT 308 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.
DOPPLER RADAR ESTIMATED BETWEEN 4 AND 5 INCHES OF RAIN HS FALLEN
GENERALLY ALONG AN ELK CITY TO DEARING LINE...WITH ADDITIONAL
RAINFALL AMOUNTS OF AROUND 2 INCHES POSSIBLE.
* LOCATIONS WITHIN THE WARNING INCLUDE...
BOLTON...CANEY...COFFEYVILLE...COFFEYVILLE AIRPORT...DEARING...ELK
CITY...HAVANA...INDEPENDENCE AIRPORT...INDEPENDENCE...LIBERTY...
TYRO.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF URBAN
AREAS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...RURAL COUNTRY ROADS
AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING
AREAS ARE SUBJECT TO FLOODING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
WICHITA.
LAT...LON 3700 9596 3710 9595 3711 9596 3738 9596
3724 9552 3713 9551 3712 9552 3700 9553
$$3 follow-up statements
000
WGUS53 KICT 100821 CCA
FFWICT
KSC125-101315-
/O.COR.KICT.FF.W.0030.080810T0819Z-080810T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
321 AM CDT SUN AUG 10 2008
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
MONTGOMERY COUNTY IN SOUTHEAST KANSAS.
* UNTIL 815 AM CDT.
* AT 308 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.
DOPPLER RADAR ESTIMATED BETWEEN 4 AND 5 INCHES OF RAIN HAS FALLEN
GENERALLY ALONG AN ELK CITY TO DEARING LINE...WITH ADDITIONAL
RAINFALL AMOUNTS OF AROUND 2 INCHES POSSIBLE.
* LOCATIONS WITHIN THE WARNING INCLUDE...
BOLTON...CANEY...COFFEYVILLE...COFFEYVILLE AIRPORT...DEARING...ELK
CITY...HAVANA...INDEPENDENCE AIRPORT...INDEPENDENCE...LIBERTY...
TYRO.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF URBAN
AREAS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...RURAL COUNTRY ROADS
AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING
AREAS ARE SUBJECT TO FLOODING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
WICHITA.
LAT...LON 3700 9596 3710 9595 3711 9596 3738 9596
3724 9552 3713 9551 3712 9552 3700 9553
$$000
WGUS73 KICT 101154
FFSICT
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
654 AM CDT SUN AUG 10 2008
KSC125-101315-
/O.CON.KICT.FF.W.0030.000000T0000Z-080810T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MONTGOMERY KS-
654 AM CDT SUN AUG 10 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 AM CDT FOR
MONTGOMERY COUNTY...
AT 647 AM CDT...LAW ENFORCEMENT REPORTED NUMEROUS WATER COVERED
COUNTY ROADS SOUTH OF ELK CITY. WHILE THE MAJORITY OF THE HEAVY
RAINFALL HAS PUSHED SOUTH...RADAR ESTIMATES THAT 5 TO 6 INCHES OF
RAIN HAS FALLEN IN THIS AREA OVER THE LAST SEVERAL HOURS.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF URBAN
AREAS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...RURAL COUNTRY ROADS
AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING
AREAS ARE SUBJECT TO FLOODING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
WICHITA.
LAT...LON 3700 9596 3710 9595 3711 9596 3738 9596
3724 9552 3713 9551 3712 9552 3700 9553
$$
LAWSON000
WGUS73 KICT 101247
FFSICT
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
747 AM CDT SUN AUG 10 2008
KSC125-101253-
/O.CAN.KICT.FF.W.0030.000000T0000Z-080810T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MONTGOMERY KS-
747 AM CDT SUN AUG 10 2008
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR MONTGOMERY
COUNTY...
A FLOOD WARNING REMAINS IN EFFECT FOR MONTGOMERY COUNTY UNTIL 1230
PM.
THE HEAVY RAIN HAS PUSHED SOUTH OF THE AREA AND THE IMMEDIATE RISK
TO LIFE AND PROPERTY HAS DIMINISHED. HOWEVER THERE MAY STILL BE SOME
WATER OVER COUNTY ROADS...ESPECIALLY OVER EASTERN AND SOUTHERN
PORTIONS OF THE COUNTY. IF FLOODING HAS BEEN OBSERVED...PLEASE
REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 3700 9596 3710 9595 3711 9596 3738 9596
3724 9552 3713 9551 3712 9552 3700 9553
$$
LAWSONWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 3:10 AM CDT, 9 minutes earlier.
Area forecast discussion, Aug 10, 3:10 AM CDT, 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 310 AM CDT SUN AUG 10 2008 .DISCUSSION... MAIN FORECAST CONCERN IS TIMING THE ENDING OF HEAVY RAIN IN SOUTHEASTERN KANSAS IN THE NEAR TERM. TODAY-MONDAY: ONGOING CONVECTION ACROSS SOUTH CENTRAL/SERN KS OCCURRING WITHIN NW-SE ORIENTED 850 CONVERGENCE ZONE THAT THE MODELS PROGGED FAIRLY WELL ON LAST NIGHTS RUNS. 35KT SWRLY LOW-LEVEL JET IS FOCUSING MOISTURE TRANSPORT INTO THIS CONVERGENCE ZONE. STILL GETTING 1 TO 1.5 INCH/HOUR RAINFALL RATES WITH THIS CONVECTION IN SERN KS/FLINT HILLS ALONG WITH REPORTS OF FLOODING. SHORT RANGE WRF/GFS PROG THE LOW-LEVEL JET TO VEER IN THE 12Z-15Z TIME FRAME WHICH SHOULD ALLOW THE HEAVIEST RAINS TO MOVE SEWD OUT OF SERN KS. WILL NIX THE FLOOD WATCH FOR A FEW COUNTIES IN THE NWRN PART OF THE WATCH WHERE CONVECTION IS ON THE WANE...BUT EXTEND IT TIL 16Z IN THE FAR SERN COUNTIES. POPS WILL BE REDUCED TO SLIGHT CHANCE THIS PM IN THE SERN COUNTIES (NIL ELSEWHERE) BEHIND THE DEPARTING SHORTWAVE. WILL KEEP A 15-20% POP IN THE SOUTHERN COUNTIES NEAR THE OK BORDER TONIGHT CLOSER TO THE 850 FRONTAL ZONE. ANOTHER PIECE OF ENERGY SWEEPS ACROSS THE NRN PLAINS MON-MON NIGHT WITH OUR FORECAST AREA PERHAPS TOO FAR SOUTH TO GET MUCH LIFT EFFECT. WILL MAINTAIN JUST A SLIGHT CHANCE POP ACROSS THE AREA. EASTERLY COMPONENT TO WINDS AND SATURATED SOIL IN MUCH OF AREA WILL HELP KEEP HIGHS BELOW NORMAL BOTH DAYS ALTHOUGH MORE IN WAY OF SUN EXPECTED MON WILL YIELD SLIGHT MODIFICATION OF AIRMASS. FORECAST CONFIDENCE: HIGH. TUESDAY-SATURDAY: ECMWF AND GFS IN FAIR AGREEMENT ON THE UPPER PATTERN SHOWING NWRLY FLOW ALOFT TUES-THURS. BOTH MODELS SHOW THE UPPER LOW OVER S-CNTRL CANADA DEVELOPING SEWD TOWARD FRI/SAT WHICH WILL SEND A COLD FRONT DOWN INTO KS. THIS SYSTEM WILL BRING OUR NEXT DECENT CHANCE OF T-STORMS TOWARD THE END OF THE WEEK. TEMPERATURES SHOULD MODIFY TO CLOSER TO NORMAL TUES-THURS AHEAD OF THE FRONT. JMC && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 79 64 82 65 / 20 10 20 20 HUTCHINSON 79 63 83 65 / 20 10 20 20 NEWTON 79 62 82 65 / 20 10 20 20 ELDORADO 79 61 82 63 / 30 10 20 20 WINFIELD-KWLD 79 63 83 65 / 30 20 20 20 RUSSELL 80 61 83 64 / 10 10 20 10 GREAT BEND 80 61 83 65 / 10 10 20 10 SALINA 79 64 83 65 / 10 10 20 20 MCPHERSON 78 63 83 65 / 20 10 20 20 COFFEYVILLE 79 63 82 64 / 70 20 20 20 CHANUTE 80 62 82 62 / 50 10 20 20 IOLA 79 62 81 62 / 40 10 20 20 PARSONS-KPPF 79 63 82 63 / 60 20 20 20 && .ICT WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL 11 AM CDT THIS MORNING FOR KSZ070>072- 094>096-098>100. &&
Hazardous weather outlook, Aug 9, 9:59 PM CDT, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 959 PM CDT SAT AUG 9 2008 KSZ032-033-047>053-067>072-082-083-091>096-098>100-102130- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 959 PM CDT SAT AUG 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...OVERNIGHT THUNDERSTORMS ARE LIKELY ACROSS SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS OVERNIGHT. THE MAIN THREAT WILL BE HEAVY RAINFALL WHICH MAY LEAD TO FLOODING PROBLEMS... ESPECIALLY ACROSS SOUTHEAST KANSAS. PLEASE REFER TO THE FLASH FLOOD WATCH IN EFFECT FOR PARTIONS OF CENTRAL AND SOUTHEASTERN KANSAS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS WILL LINGER SUNDAY MORNING ESPECIALLY IN SOUTHEASTERN KANSAS WHERE LOCALLY HEAVY RAINFALL IS POSSIBLE. THUNDERSTORMS CHANCES SHOULD DIMINISH FROM NORTHWEST TO SOUTHEAST ACROSS THE AREA SUNDAY AFTERNOON. THERE IS A SLIGHT CHANCE THUNDERSTORMS MONDAY AS WELL AS WEDNESDAY THROUGH SATURDAY. THESE STORMS ARE NOT EXPECTED TO BE STRONG OR SEVERE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED IN PARTS OF SOUTH CENTRAL KANSAS THROUGH EARLY THIS EVENING. HOWEVER REPORTS OF FLOODING OR HEAVY RAINFALL AMOUNTS WOULD BE GREATLY APPRECIATED. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP KETCHAM
In the hours before
Local storm report, Aug 9, 10:55 PM CDT, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1055 PM CDT SAT AUG 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM FLOOD 4 NE WEST WICHITA 37.73N 97.41W
08/09/2008 SEDGWICK KS PUBLIC
MANHOLE COVERS WERE FLOATING AT 21ST STREET AND RIDGE
ROAD.
&&
SCHRECKLocal storm report, Aug 10, 1:36 AM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
136 AM CDT SUN AUG 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0133 AM FLASH FLOOD 5 S CLIMAX 37.65N 96.22W
08/10/2008 GREENWOOD KS LAW ENFORCEMENT
WATER OVER HIGHWAY 99 NEAR MILE MARKER 49. ALSO NUMEROUS
FLOOD PRONE ROADS UNDER WATER ACROSS THE COUNTY.
&&
RBLLocal storm report, Aug 10, 2:34 AM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
234 AM CDT SUN AUG 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0233 AM FLOOD ELK CITY 37.29N 95.91W
08/10/2008 MONTGOMERY KS LAW ENFORCEMENT
WATER REPORTED OVER COUNTY ROADS NEAR ELK CITY.
&&
RBLLocal storm report, Aug 10, 2:45 AM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
245 AM CDT SUN AUG 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 AM FLOOD HOWARD 37.47N 96.26W
08/10/2008 ELK KS LAW ENFORCEMENT
WATER OVER NUMEROUS RODAS IN THE TOWN OF HOWARD.
&&
RBLThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 8:34 PM CDT | Areal Flood Warning | ICT | Sedgwick | 2 hr |
| Aug 9, 8:52 PM CDT | River Flood Warning | ICT | Allen | 7 hr |
| Aug 9, 8:52 PM CDT | River Flood Warning | ICT | Allen, Neosho | 7 hr |
| Aug 9, 8:52 PM CDT | River Flood Warning | ICT | Neosho | 7 hr |
| Aug 9, 8:52 PM CDT | River Flood Warning | ICT | Labette, Neosho | 7 hr |
| Aug 9, 9:12 PM CDT | Flash Flood Warning | ICT | Greenwood | 6 hr |
| Aug 9, 9:20 PM CDT | River Flood Warning | ICT | Wilson | 11 hr |
| Aug 9, 9:21 PM CDT | River Flood Warning | ICT | Wilson | 26 hr |
| Aug 10, 12:34 AM CDT | Areal Flood Warning | ICT | Elk, Labette, Montgomery, Wilson | 20 hr |
| Aug 10, 2:40 AM CDT | Areal Flood Warning | ICT | Chautauqua | 9 hr |
| Aug 10, 3:12 AM CDT | Areal Flood Warning | ICT | Greenwood | 7 hr |
| Aug 10, 5:21 AM CDT | Flash Flood Warning | ICT | Elk | 5 hr |
| Aug 10, 8:38 AM CDT | River Flood Warning | ICT | Chase, Lyon | 6 hr |
Nearby
Flash Flood Warnings in Kansas, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.